Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Time to start??
Jan 5, 2005

Hi There,

Happy New Year, My question is, I was diagnosed HIV+ in October 2004 and had my first set of labs done at that time. My viral load was 66,000 and my cd4count was 585 with a cd4 percentage of 36%. My doctor said I was borderline for beginning treatment and he wanted me to re-take my labs in December 2004.

I took new labs in December 2004 and my viral load went up to 111,000 and my cd4 count was actually better at 636 but my cd4 percentage dropped to 31%. I am going to see my specialist of 1/5/05 and he has now told me he strongly recommends starting treatment now.

I tend to agree because the decline of my cd4 percentage worries me, but what scares me with meds are the awful side effects, what do you generally recommend for someone just starting treatment with my numbers. My specialist mentioned Sustiva, epivir and lumvadine is this a good combination, I am worried about the hypersensitivity reaction and the fat deposit problems that have been reported. Do you have any suggestions of medications that I can take without these side effects. Which ones would be a good alternative that I can discuss this week when I see my specialist. Thank you for your help always.

Response from Dr. Young

Thanks for your question.

Assuming that you're without any significant HIV-related symptoms, I'm not sure I'd be pushing you to start medications at this time. Your CD4 percentage of 31 is still in a reasonably healthy range (just below the lower limit of normal) and your total CD4 count is quite intact.

Your viral load on the last occasion is a bit high, but I don't use this parameter as the sole basis of initiation, but rather to indicate how closely I need to monitor your symptoms and trends in CD4.

I hope that you don't imply that your doctor intends on using efavirenz (Sustiva) with 3TC (lamivudine, Epivir) alone-- but probably a different third drug-- abacavir. Abacavir with 3TC and efavirenz has been well studied in a large number of persons. The regimen now can be administered through the fixed dose combo drug, Epzicom and results in a 2 pill, once-daily regimen. The regimen is very well tolerated in the clinical studies and in the many patients in our practice to take this very regimen. The singular issue with abacavir of note is the hypersensitivity reaction-- something that occurs in about 5% of patients and while if mismanaged can be very serious, in general has been not much more than an unfortunate annoyance that requires medical supervision and treatment switch. In our hands, HSR has not be a major deterrant to starting Epzicom-based treatmets. As for fat deposition (aka lipodystrophy) problems, the proposed regimen should not impose any significantly increased risk (compared to other treatments); though certainly many persons with HIV do have fat depo problems (even some who have never taken medications).

As for alternatives to Epzicom; among the fixed-dose combinations, I'd be asking about the old standard, Combivir (AZT+3TC) or the newer combo Truvada (tenofovir+FTC). Both have large clinical studies (and treatment guidelines) that support their use.

I hope this helps. Thanks for reading. BY



Previous
Need answers, not getting from friend
Next
IL-7 as a treatment in 2 years?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement